Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 65, NWS Midland/Odessa, TX

May 15, 2005Martin County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 15, 2005, 6:55 AM CDT for Martin County, Texas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2005, 6:55 AM CDT (11:55 UTC)
Expired
May 15, 2005, 7:45 AM CDT
In force
50 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Martin County, TX

The radar

The Midland/Odessa radar (KMAF), 50 km from the middle of the area, began a volume at 11:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 11.9 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2005-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1214 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2005-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1214 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1626 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 151155
SVRMAF
TXC317-151245-
/O.NEW.KMAF.SV.W.0065.050515T1155Z-050515T1245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
655 AM CDT SUN MAY 15 2005

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN MARTIN COUNTY IN WEST TEXAS

* UNTIL 745 AM CDT

* AT 651 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 16 MILES
  SOUTHWEST OF BUFORD...OR 21 MILES NORTH OF MIDLAND...MOVING
  NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  THREE LEAGUES...
  BUFORD...
  FLOWER GROVE...

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING
OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL THREE-QUARTERS
OF AN INCH IN DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM
MOVE TO SAFE SHELTER NOW.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3237 10219 3219 10213 3250 10174 3250 10211

$$
1 follow-up statement
000 
WWUS54 KMAF 151221
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
721 AM CDT SUN MAY 15 2005

TXC317-151245-
/O.CON.KMAF.SV.W.0065.000000T0000Z-050515T1245Z/
MARTIN-
721 AM CDT SUN MAY 15 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 745 AM CDT FOR
NORTHWESTERN MARTIN COUNTY...

AT 718 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. 
THIS STORM WAS LOCATED 5 MILES NORTHWEST OF TARZAN...OR 22 MILES 
NORTHWEST OF STANTON...MOVING NORTHEAST AT 25 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...THREE
LEAGUES AND FLOWER GROVE.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING 
OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL THREE-QUARTERS
OF AN INCH IN DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY 
LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM
MOVE TO SAFE SHELTER NOW.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3237 10219 3219 10213 3250 10174 3250 10211

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 5:51 AM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, May 15, 5:51 AM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
551 AM CDT SUN MAY 15 2005

.UPDATE...
WILL SEND AN UPDATE SHORTLY TO INCREASE POPS.

&&

.PREV DISCUSSION... /ISSUED 214 AM CDT SUN MAY 15 2005/

SHORT TERM...
CONVECTION ONGOING OVER THE CWA THIS MORNING IN MOIST...SLIGHTLY
UNSTABLE AIRMASS.  A FEW STRONG STORMS RESULTING.  IN ADDITION...
MCS HEADING FOR SOUTHEAST NEW MEXICO...AND WITH EAST/SOUTHEAST
INFLOW AHEAD OF IT...AND SOME INDICATIONS ON REGIONAL RADAR OF
A BOUNDARY EXTENDING TO THE SOUTHEAST OF THE COMPLEX...IT COULD
BE AROUND LONG ENOUGH TO MAKE IT THROUGH SOUTHEAST NEW MEXICO
AND INTO THE PERMIAN BASIN OVER THE NEXT SEVERAL HOURS.

OTHERWISE...EXPECT A REPEAT PERFORMANCE OF CONVECTION TODAY...
EXCEPT MORE SO...AS STEEP MID LEVEL LAPSE RATES WILL PERSIST OVER
THE WESTERN FRINGE OF THE CWA.  SINCE SOME HEATING OF THE HIGHER
TERRAIN OF SOUTHEAST NEW MEXICO AND WEST TEXAS WILL OCCUR BY
SUNDAY AFTERNOON...AND A SHORTWAVE TROUGH WILL BE HEADING FOR
THESE AREAS...THINK WE/LL SEE EXTENSIVE TSRA DEVELOPMENT.  0 TO
6 KM BULK SHEAR IS PROGGED TO BE AT LEAST 25 TO 35 MPH...AND IS
ALSO INDICATED TO INCREASE TO 35 TO 45 KT BY 16/00Z.  SINCE WE/LL
HAVE EAST/SOUTHEAST UPSLOPE FLOW AT THE SURFACE AND NORTHWESTERLY
FLOW ALOFT...SUPERCELL THUNDERSTORMS COULD RESULT.  MID LEVEL
WINDS ARE ONLY PROGGED TO BE 10 TO 15 KT...BUT INSTABILITY
COULD OFFSET THIS.

LONG TERM...
TROUGH AXIS IS EXPECTED TO CLEAR THE AREA BY LATE MONDAY NIGHT/
EARLY TUESDAY...DEPENDING ON WHICH MODEL YOU BELIEVE.  SINCE
TIME IS SHORT...WILL NOT FIDDLE WITH GRIDS BEYOND TONIGHT MUCH.
BESIDES...AN UPPER RIDGE WILL BUILD INTO THE AREA...AND HOLD SWAY
BY MIDWEEK.  SO...TEMPERATURES APPEAR TO BE THE BIGGEST CHALLENGE
FOR MUCH OF THE EXTENDED.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

99/99
Hazardous weather outlook, May 15, 5:02 AM CDT, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
502 AM CDT SUN MAY 15 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-160902-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
502 AM CDT SUN MAY 15 2005 (402 AM MDT SUN MAY 15 2005)

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY

SCATTERED TO WIDESPREAD THUNDERSTORMS WILL AFFECT MOST LOCATIONS
IN THE OUTLOOK AREA TODAY.  SOME OF THESE STORMS WILL BE STRONG
ENOUGH TO PRODUCE LARGE HAIL AND DAMAGING WINDS.  IN ADDITION...
FLASH FLOODING WILL BE POSSIBLE...ESPECIALLY IN AREAS THAT
RECEIVED RAINFALL ON SATURDAY.

THESE STRONG THUNDERSTORMS WILL LAST INTO THE EVENING...BUT
SHOULD DECREASE IN INTENSITY BY LATE EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS OVER MUCH OF THE
OUTLOOK AREA MONDAY...WITH MORE ISOLATED THUNDERSTORMS POSSIBLE
MAINLY OVER THE HIGHER TERRAIN OF SOUTHEAST NEW MEXICO AND WEST
TEXAS ON TUESDAY.  ALTHOUGH WIDESPREAD SEVERE THUNDERSTORMS ARE
NOT EXPECTED...A FEW STORMS ON MONDAY COULD BECOME STRONG
ENOUGH TO PRODUCE LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS AND
STORM SPOTTER GROUPS SHOULD MONITOR THIS SITUATION AND TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA.
SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND THIS
EVENING FROM THE SOUTHEAST NEW MEXICO PLAINS TO THE DAVIS
MOUNTAINS...AND EASTWARD TO THE STOCKTON PLATEAU AND PERMIAN
BASIN.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND

In the hours before

Local storm report, May 15, 1:45 AM CDT, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
145 AM CDT SUN MAY 15 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     HAIL             8 SW CARLSBAD           32.32N 104.33W
05/15/2005  1.75 INCH        EDDY               NM   TRAINED SPOTTER

            TRAINED NATIONAL WEATHER SERVICE SPOTTER REPORTED GOLF
            BALL SIZE HAIL 3 MILES WEST OF CAVERN CITY AIR TERMINAL.

0142 AM     HAIL             7 SW CARLSBAD           32.33N 104.32W
05/15/2005  1.75 INCH        EDDY               NM   FIRE DEPT/RESCUE

            GOLF BALL SIZE HAIL WAS REPORTED BY FIRE DEPARTMENT
            PERSONNEL ONE QUARTER MILE EAST OF CAVERN CITY AIR
            TERMINAL.

&&

SN

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 7:00 PM CDTSevere Thunderstorm WarningMAFPresidio60 min
May 14, 8:15 PM CDTSevere Thunderstorm WarningMAFTerrell60 min
May 14, 8:34 PM CDTSevere Thunderstorm WarningMAFBrewster28 min
May 14, 8:37 PM CDTSevere Thunderstorm WarningMAFPecos53 min
May 14, 9:18 PM CDTFlash Flood WarningMAFTerrell3 hr
May 14, 9:24 PM CDTSevere Thunderstorm WarningMAFTerrell44 min
May 14, 11:46 PM CDTSevere Thunderstorm WarningMAFCrane, Upton29 min
May 15, 12:13 AM CDTSevere Thunderstorm WarningMAFCulberson62 min
May 15, 12:24 AM CDTSevere Thunderstorm WarningMAFBrewster, Pecos, Terrell66 min
May 15, 1:48 AM CDTSevere Thunderstorm WarningMAFCulberson57 min
May 15, 3:38 AM CDTSevere Thunderstorm WarningMAFLoving52 min
May 15, 5:39 AM CDTFlash Flood WarningMAFEctor3 hr
May 15, 5:41 AM CDTSevere Thunderstorm WarningMAFEctor34 min
May 15, 7:00 AM CDTFlash Flood WarningMAFMidland3 hr
May 15, 7:48 AM CDTFlash Flood WarningMAFHoward4 hr
May 15, 8:45 AM CDTFlash Flood WarningMAFEctor3 hr
May 15, 9:20 AM CDTFlash Flood WarningMAFMitchell3 hr
May 15, 10:00 AM CDTFlash Flood WarningMAFMidland3 hr
May 15, 11:30 AM CDTFlash Flood WarningMAFEctor4 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.